Lightning, Sussex
- When
- July 21, 5:25 PM EST
- Where
- Sussex County, Lewes
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A lightning strike caused a fire along the first floor ceiling of a three story wood frame house in Lewes. Firefighters when they arrived encountered smoke.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A lightning strike caused a fire along the first floor ceiling of a three story wood frame house in Lewes. Firefighters when they arrived encountered smoke. It was quickly extinguished. Damage was estimated at $25,000 and no injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 21, 2:31 PM EST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR MARINE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
252 PM EDT MON JUL 21 2003
MID WEEK RAIN MAKER CONTINUES TO SLOWLY EVOLVE. TROF WILL CONTINUE
SLOWLY EAST WITH OVERALL FLOW BEOCMING PARALLEL AND SLOWING SYSTEM
DOWN. DEEP MOISTURE AND FAVORABLE JET WILL LEAD TO HEAVY RAINS AND
THE PARALLEL FLOW WILL PROMOTE TRAINING OF ECHOS.
CURRENT CONVECTION TO OUT WEST BEING DIURANLLY DRIVEN SHOULD DIE OUT
SOME BUT WILL MENTION PRECIP TONIGHT.
MARINE...WILL ISSUE SCA FOR UPPER DEL BAY THIS EVENING.
SCA MAY BE NEEDED TUESDAY.
HYDRO...WILL ISSUE ESF FOR LATE TUESDAY INTO THURSDAY.
FCSTID = 10
MPO 66 78 64 76 / 60 70 70 50
ABE 68 83 65 79 / 60 70 60 50
RDG 68 83 65 79 / 60 70 60 50
PHL 74 86 70 82 / 40 60 60 40
12N 67 79 64 78 / 60 70 70 50
SMQ 70 84 67 80 / 50 60 60 40
TTN 72 86 69 82 / 40 60 60 40
MIV 70 86 67 82 / 40 50 60 40
ACY 73 81 71 77 / 40 50 50 40
ILG 72 85 69 82 / 40 60 60 40
DOV 73 86 69 82 / 40 50 50 40
GED 71 85 69 82 / 40 50 50 40
ESN 71 85 69 82 / 40 50 50 40
.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA ANZ430 FOR THIS EVENING.
ZEVDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-211130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 540 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE EXPECTED OVER THE AREA TUESDAY THROUGH THURSDAY. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE ON TUESDAY...WITH DAMAGING WIND GUSTS AND/OR LARGE HAIL. ALSO...WITH SEVERAL DAYS OF SHOWERS AND THUNDERSTORMS EXPECTED THIS WEEK...THE THREAT OF LOCALIZED FLOODING WILL BE ON THE INCREASE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE NEEDED LATER THIS WEEK. AMC
PAZ054-055-212230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 515 PM EDT MON JUL 21 2003 ...STRONG THUNDERSTORMS ARE HEADING FOR THE POCONO MOUNTAIN REGION... AT 500 PM, A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NORTH CENTRAL PENNSYLVANIA TO THE MIDDLE SUSQUEHANNA RIVER VALLEY. THE LINE OF STORMS WAS MOVING TO THE NORTHEAST. THE SOUTHERN END OF THE LINE OF STRONG THUNDERSTORMS IS EXPECTED TO CLIP CARBON COUNTY AND MONROE COUNTY BETWEEN 630 AND 730 PM. THE THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WIND GUSTS, HEAVY RAIN AND FREQUENT LIGHTNING. IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE. IOVINO
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333022.